I didn’t mean for this to be horribly depressing. My life has been good, often great and gets better all the time.
I was just such a presence. Then I wasn’t. Then I was again.
Finding out I had nonverbal learning disorder gave me the strength to change my life completely. This blog has helped immensely. I have great friends and family. I’m truly blessed and would never think otherwise–except when my mood swings were pounding upon my head like the largest waves swelling into breakers.
Thanks Thom for the words.
And one pill makes you small
And the ones that mother gives you
Don’t do anything at all
Go ask Alice
When she’s ten feet tall
The first time I was addicted to drugs I was almost seventeen and formed a fast furious alliance with speed:
tiene usted Dexedrena? do you have Dexedrine? available at any farmacia.
The addiction scared me though wow did I love it. I was so fast; so accurate; didn’t care what people thought; my writing was so dense and filled with acute observations. If only I had been able to understand my handwriting. The entire addiction and withdrawal lasted three weeks. I knew it was bad for me and I knew I wouldn’t be able to easily find Dexedrine or its more mild spin-off Dexemil in New York. I was a suburban high school student…..
The second time? That was legal.
A prescription handed to me rather easily by a doctor when I was suffering and truly needed medication.
Who the hell would have expected me 21 years later trying harder than I have ever tried anything to get off it. I’m not known for being lazy. Slow at times. Balance and walk off kilter, always.
The medication that once relaxed me now leaves my foggy. My “memory of an elephant” as it’s called by several generation of New Yorkers seems to be deserting me. Sometimes I think I have become sort of stupid and much less insightful.
I had never been depressed before I began this med for anxiety. Sometimes it is like entering the darkness. Other times, I have mood swings that I watch and think “this is frigging absurd” and am able to control.
This med isn’t known for weight gain but I gained a bit after going on it–I was very skinny so it didn’t really matter.
About nine years after first going on the med I found myself gaining real weight. My metabolism, once fast and hyper, had slowed down. I was sluggish and always tired so I drank mega doses of caffeine. At first and for a long time I put this down to “normal aging.” In my heart I knew it wasn’t.
I could control the depression and mood swings through changing my thought patterns–I excel at practicing cognitive therapy on myself. I practiced cognitive therapy constantly and began to think that I shouldn’t spend so much time pumping myself up.
I would become agitated–that I couldn’t control. Nor could I control the middle of the night panic attacks that felt as if my heart was attacking my chest. It wasn’t. I did have that checked.
Yes a med prescribed for panic attacks was giving me them. But it took me a long time to understand that.
Most of my normal panic attacks now happen when I’m in a stadium and have to go up the bleachers or in a very large group of people such as the picnickers at the symphony in Central Park two weeks ago. They’re easy to control now that others understand that I can’t measure space well. I always knew that but doctors laughed at me.
Slowly I realized I was on a med for panic attacks and anxiety when my problems had become all about the meds. The only thing I truly became anxious over was getting Klonopin.
A doctor I used to see called me, rather dramatically: “a legal drug addict.” The dosage prescribed only kept the addiction from becoming a horror withdrawal story and this drug has many horror withdrawal stories. To feel the physical calmness I would have to take more pills.
I went off it too quickly–but in the two weeks since lowering the dose I have felt calm. Real calm not a physical drug calm. I have had no mood swings. I have had an ongoing stomach ache which I liked at first as I was losing weight rather rapidly. I have never had hot flashes or night sweats. The past week I have woken myself up sweating. I like that as I think it’s getting the toxins out and really I shouldn’t be using a winter comforter and chenille blanket during the summer.
I have never been on a large dosage. Still it’s harder than hell to get off. I plan to be off it or on a very small dose within the next three months.The drug store I patronize has upped the price considerably. The generic has never worked for me. Usually generics are just as good or better but Klonopin’s different. It’s out of line pricey everywhere. Even if I wanted to continue with Klonopin I couldn’t afford it I’m not insured for anxiety or any similar problem.
I want to live a long and happy life with a good mind and body. Already my memory is coming back. I don’t stumble over myself trying to remember words. My mind has been feeling lighter and free from problems. I’m a bit hyper, but it’s the good kind of hyper. Productive hyper that doesn’t scare me.
Supposedly you’re supposed to become more anxious and have more of any problem Klonopin once controlled while in withdrawal.
I’m afraid I lowered the dose too much as yesterday I began to not like the way my body feels. I don’t want the worst side effects. That was two days ago. My muscles no longer feel as if they’re contracting. (That might have been in my head as it stopped when I would do things.) The worst might be over. I don’t know. I’m trying not to up the dosage as I do feel good, but scared. Not of the drug addiction but of my future. I began this med when in my 30’s and in someways feel I’ve never grown past the age I was when I began it. I wonder how many things I screwed up because my mind was foggy? Did it exacerbate instead of help my nonverbal learning disorder? (NLD; my NLD is mostly of the motor skills kind)
And yes I’m afraid that at any moment I will have convulsions and seizures as they’re so often mentioned as side affects. Do I have any symptoms of that? No, but you never know…..
This is the first post in what I hope will be a success story. I won’t let myself weaken.
I feel absurd posting this but that’s never usually stopped me 🙂
If it’s scattered I apologize. Next July I turn 60. Hard for me to believe but. (Seeing this in print panics me, but not in a need med kind of way.) I want my 7th decade to be as prescription drug free as possible.
Please understand I desperately need medication when I began and wasn’t using this as a crutch.
I can’t go back to a larger dosage. I’m beginning to feel free. As in free at last….